Tennessee, 2012

Hail and Damaging Wind in Tennessee, March 23 to 24, 2012

March 23 to 24, 2012 · NWS MRX · 4 events in 4 counties and zones

An upper level short wave trough with surface cold front moved across the Southern Appalachians during the late evening and early morning hours with sufficient shear but weakening instability to produce isolated severe convection across the Tennessee Valley in Southeast Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level short wave trough with surface cold front moved across the Southern Appalachians during the late evening and early morning hours with sufficient shear but weakening instability to produce isolated severe convection across the Tennessee Valley in Southeast Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Mar 23, 2:20 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 23, 2:20 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
320 PM EDT FRI MAR 23 2012

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS AN AREA OF LOW PRESSURE OVER THE MID MS RIVER
VALLEY...WITH ITS ASSOCIATED OCCLUDED FRONTAL BOUNDARY EXTENDING
SOUTHWARD ACROSS WEST TN AND ALONG THE MS/AL BORDER. A DEEP
SOUTHERLY WIND FLOW WAS OCCURRING OVER THE TN RIVER VALLEY AHEAD OF
THIS FRONTAL BOUNDARY...WITH AREA RADARS INDICATING MOSTLY SCATTERED
CONVECTIVE ACTIVITY OVER THE FORECAST AREA. THE SCATTERED NATURE OF
THIS PRECIP APPEARS TO BE DUE MAINLY TO THE COMBINATION OF A
CONVECTIVE COMPLEX OVER THE GULF COAST REGION (WHICH IS CUTTING OFF
MUCH OF THE MOISTURE FROM THE SOUTH)...AND TO DOWNSLOPING EFFECTS OF
THE SOUTHERLY 850 MB WIND FLOW INTO THE GREAT TN VALLEY. AS A
RESULT...WILL PLAN TO MENTION SCATTERED CONVECTION ACROSS MOST OF
THE FORECAST AREA FOR TONIGHT...WITH CONVECTION AGAIN BECOMING
LIKELY BY SATURDAY AFTERNOON AS A DEEP UPPER-LEVEL LOW OVER THE MID
MS RIVER VALLEY SLOWLY DRIFTS OVER THE FORECAST AREA. WITH THE
FREEZING LEVEL LOWERING WITH THE PASSAGE OF THE UPPER LOW...IT
APPEARS THAT SOME SEVERE TSTORMS WITH LARGE HAIL WILL BE POSSIBLE
SATURDAY AFTERNOON AND EVENING. AS FOR TEMPS...GFS AND NAM GUIDANCE
NUMBERS ARE IN GENERAL AGREEMENT WITH MINS THROUGH SUNDAY NIGHT AND
LOOK REASONABLE. HOWEVER...SOME DISCREPANCIES ARE SEEN WITH THE
MAXES DUE TO THE DIFFERENCES CLOUD COVER AND PRECIP COVERAGE. FOR
NOW...WILL GENERALLY COMPROMISE BETWEEN THE TWO SETS OF GUIDANCE.

.LONG TERM (MONDAY THROUGH FRIDAY)...HIGH PRESSURE IN CONTROL EARLY
IN THE EXTENDED FOR QUIET WEATHER MONDAY THROUGH WEDNESDAY. MODELS
DIFFER BY THE END OF THE PERIOD AND CONFIDENCE LOW ON DETAILS.
OVERALL...NEXT SYSTEM BRINGS IN A COLD FRONT WEDNESDAY NIGHT OR
THURSDAY AND THEN ANOTHER SYSTEM POSSIBLY BEGINNING TO REACH INTO
THE AREA FOR FRIDAY. WILL KEEP HIGHEST POPS WEDNESDAY NIGHT...WHICH
CURRENT LOOKS THE BEST TIMING FOR THE INITIAL FRONTAL BOUNDARY. AS
FOR TEMPERATURES...GUIDANCE NUMBERS LOOK GOOD AND STAYED CLOSE.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   54  71  51  73  51 /  40  60  30  10  10
KNOXVILLE AIRPORT, TN     54  70  51  71  51 /  50  60  40  30  20
OAK RIDGE, TN             53  70  51  71  51 /  40  60  40  20  10
TRI CITIES AIRPORT, TN    52  70  49  68  49 /  60  70  50  40  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, Mar 23, 2:16 AM EST, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
316 AM EDT FRI MAR 23 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
316 AM EDT FRI MAR 23 2012 /216 AM CDT FRI MAR 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHERN
APPALACHIAN REGION TODAY AND TONIGHT AHEAD OF A COLD FRONT. SOME
THUNDERSTORMS MAY BECOME STRONG...BRINGING THE POSSIBILITY OF SMALL
HAIL...GUSTY WINDS...AND LOCALLY HEAVY RAINFALL. CONDITIONS DO NOT
APPEAR FAVORABLE FOR WIDESPREAD SEVERE STORMS TODAY...ALTHOUGH AN
ISOLATED STORM MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A CHANCE OF THUNDERSTORMS IS EXPECTED TO CONTINUE INTO SATURDAY AS
AN UPPER LEVEL LOW PRESSURE SYSTEM BRINGS COLDER TEMPERATURES
ALOFT...WHICH MAY ALLOW SOME STORMS TO PRODUCE HAIL.

NO HAZARDOUS WEATHER IS EXPECTED ON SUNDAY THROUGH WEDNESDAY...AS
DRY WEATHER RETURNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND SATURDAY.

The radar

The Knoxville radar (KMRX), 42 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Claiborne

When
March 23, 4:15 PM EST
Where
Claiborne County, 1.11 mi E of Bacchus
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.520, -83.580

A few trees were reported down approximately one mile east of Bacchus.

Hail, Marion

When
March 23, 8:24 PM CST
Where
Marion County, 0.56 mi E of Whitwell
Measured
1 in hail
Reported by
State Official
Coordinates
35.200, -85.520

Quarter size hail was reported approximately one half mile east of Whitwell.

Hail, Meigs

When
March 23, 10:35 PM EST
Where
Meigs County, 1.69 mi W of Big Spg
Measured
1 in hail
Reported by
State Official
Coordinates
35.400, -84.950

Quarter size hail was reported five miles southeast of Dayton.

Hail, McMinn

When
March 24, 12:55 AM EST
Where
McMinn County, 1.82 mi WNW of Idlewild
Measured
1 in hail
Reported by
Public
Coordinates
35.490, -84.750

Quarter size hail was reported approximately 15 miles southeast of Ten Mile.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373566, 373568, 373571, 373572.